Alert archive / Texas / Tornado Warnings in 2020

Tornado Warning 29, NWS Norman, OK

May 22, 2020Clay County, Texas

NWS Norman, OK issued this tornado warning at May 22, 2020, 8:43 PM CDT for Clay County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2020, 8:43 PM CDT (01:43 UTC)
Expired
May 22, 2020, 9:15 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Clay County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 126 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 7:00 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2660 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2660 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.5
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted.

457 
WFUS54 KOUN 230143
TOROUN
TXC077-230215-
/O.NEW.KOUN.TO.W.0029.200523T0143Z-200523T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
843 PM CDT Fri May 22 2020

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Southeastern Clay County in northern Texas...

* Until 915 PM CDT.
    
* At 843 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Newport, moving east at 15 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Newport and Vashti. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3347 9812 3358 9811 3360 9798 3347 9798
      3346 9808
TIME...MOT...LOC 0143Z 276DEG 15KT 3352 9804 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

BRB
1 follow-up statement
128 
WWUS54 KOUN 230202
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
902 PM CDT Fri May 22 2020

TXC077-230215-
/O.CON.KOUN.TO.W.0029.000000T0000Z-200523T0215Z/
Clay TX-
902 PM CDT Fri May 22 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
SOUTHEASTERN CLAY COUNTY...
    
At 902 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles north of Newport, moving east at 15 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Vashti.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3349 9803 3359 9807 3360 9798 3348 9798
TIME...MOT...LOC 0202Z 258DEG 12KT 3354 9799 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

BRB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 22, 5:51 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 22, 5:51 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Norman OK
551 PM CDT Fri May 22 2020

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 214 PM CDT Fri May 22 2020

Cold pool from morning MCS has modified significantly with surface
heating. Winds have turned south-southeasterly in response to
deepening lee side trough resulting in moisture advection back into
the area. Low 70 degree dew points have already made it back into
southern Oklahoma, and deeper cumulus field lags this slightly
(where deeper moisture likely resides). Although midlevel heights
are neutral to slowly rising implying some subsidence,
convergence along remnant outflow boundary across western north
Texas may eventually result in convective initiation. Several
convective attempts have been observed already in the day cloud
phase RGB satellite imagery, but parcels are detaining due to
orthogonal flow. The relatively "cool" side of the boundary will
continue to destabilize and with time convection that forms near
the boundary should be able to sustain as it moves northeastward.
Although any storms that initiate will move northeasterly at 25-30
mph, effective shear supports slower more easterly motions with
supercells. Step mid- level lapse rates are contributing to
moderate to strong instability which will support large hail and
damaging wind threat. Given expected evolution, the potential for
stretching of vertical vorticity along the boundary for tornado
formation seems limited in space and time, and overall a low
threat. However, this evening, low- level shear strengthens
considerably causing hodographs to enlarge and become more
favorable for tornadoes. By then, a more consolidated cluster of
storms may have evolved, but if discrete supercell morphologies
persist long enough that would increase the tornado potential. The
greatest concern may be from Archer City to Waurika and
southeastward.

Further north, a band of flat cumulus along a convergence boundary
extending from near Stillwater westward to north of Watonga will
need to be watched. This is an area with comparatively larger CIN
but an isolated storm is not out of the question given continued
convergence and boundary layer heating/destabilization. We will
launch a special 20z sounding to further assess this potential.
Right now it seems to be a low probability scenario, but if storms
can develop and somehow sustain in the hostile subsident/capped
environment, CAPE/shear combinations would be sufficient for storms
to become severe. Again, this appears to be an unlikely scenario but
we will watch observational trends closely.

A cluster of storms could evolve and traverse the Red River through
the evening, with additional development across the southern half of
our area not out of the question given low-level jet and
warm/moist advection regime. Most CAMs suggest this possibility.

JT/BRB

&&

.LONG TERM...
(Saturday through next Thursday)
Issued at 151 PM CDT Fri May 22 2020

For Saturday, it still appears most locations will remain dry
during the daytime. Isolated to scattered thunderstorms may
develop along a dryline across the eastern Texas panhandle and
move into western Oklahoma and north Texas. Convective coverage
continues to be uncertain. Forecast soundings continue to indicate
a rather stout cap across most of the dryline. There are
indications the cap could be weak enough near the Caprock for
convection initiation.

With relatively weak effective bulk shear (~20 knots), storm
organization will be limited (e.g., multicellular rather than
supercellular). This should limit the overall severe threat as the
storms move eastward during the evening hours. Isentropic
ascent/warm air advection may help sustain or develop new
showers/storms a little farther east into the overnight hours.

For Sunday, a lead shortwave trough is forecast to lift
northeastward from Texas. This should result in scattered showers
and thunderstorms across south central and eastern Oklahoma.
Otherwise, thunderstorms are expected to develop along the dryline
during the afternoon with the potential to affect western
Oklahoma and north Texas again.

For Sunday night and beyond, the longwave trough is forecast to
close off to the west and slow down. Periods of showers and
thunderstorms are expected through the middle part of next week
with the low in the vicinity (perhaps with shortwave troughs
rotating on its eastern edge). The primary hazard during this time
will be heavy rainfall that may lead to flooding. The overall
synoptic pattern in the mid-latitudes appears quite blocky, so
forecast confidence remains low.

Mahale

&&

.AVIATION...
(00Z TAFS)
Issued at 546 PM CDT Fri May 22 2020

Thunderstorms that have developed south of Frederick, Oklahoma are
currently tracking northeastward and may impact KLAW this evening.
Uncertainty exists with regard to shower/thunderstorm potential
tonight over southern Oklahoma. At this time, storms are expected
to remain south of the OKC metro area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  65  85  68  82 /  20  10  20  50
Hobart OK         66  89  66  84 /  10  10  30  40
Wichita Falls TX  67  89  69  84 /  40  10  30  50
Gage OK           62  91  65  87 /   0  10  30  40
Ponca City OK     64  85  69  84 /  10  10  20  50
Durant OK         67  86  68  82 /  50  20  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....10
AVIATION...01
Hazardous weather outlook, May 22, 11:57 AM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1157 AM CDT Fri May 22 2020

OKZ004>048-050>052-TXZ083>090-231700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1157 AM CDT Fri May 22 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon through Tonight...

.Thunderstorms...
Thunderstorms are likely to develop near a remnant outflow
boundary across western-north Texas later this afternoon, most
likely not until around 3pm. Hail up to two inches in diameter
and wind gusts up to 70 mph will be possible with these storms.
The most likely locations to be impacted are south of a line from
Altus to Waurika.

A cluster of storms may evolve this evening and move eastward
across southern Oklahoma with a continued threat of severe
weather. This evening, the primary threat will transition to
damaging winds, although large hail may still be possible with the
strongest storms. A tornado or two is possible, especially near
and south of the Red River during the early to mid evening.
Individual storm motion will be east-northeasterly at 15 to 25
mph. The severe weather threat should diminish early tonight as
storms weaken and move southeast of the area.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations late
this afternoon and tonight.

.Heavy Rainfall...
Heavy rainfall will be possible this morning across parts of
southeastern Oklahoma. Additional heavy rainfall will be possible
late this afternoon and tonight across southern Oklahoma and
western north Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms are expected to continue off and on through next
Thursday. A Marginal Risk covers the area west of Alva to Hobart
to Archer City Texas on Saturday, mainly during the evening.
Severe thunderstorms will also be possible on Sunday, but details
are still uncertain regarding timing and location.

.Heavy rain...
Heavy rainfall is possible, particularly on Friday, and again
Sunday night into Monday. Heavy rainfall may lead to flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 22, 8:20 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND GST     WICHITA FALLS           33.89N 98.51W
05/22/2020  M61 MPH          WICHITA            TX   ASOS

            SHEPPARD AFB

&&

BTHOREN
Local storm report, May 22, 8:23 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
823 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     WICHITA FALLS           33.89N 98.51W
05/22/2020  M64 MPH          WICHITA            TX   BROADCAST MEDIA

            EAST SIDE OF WICHITA FALLS

&&

BTHOREN
Local storm report, May 22, 8:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
834 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             PETROLIA                34.01N 98.23W
05/22/2020  E2.75 INCH       CLAY               TX   PUBLIC

&&

BTHOREN
Local storm report, May 22, 8:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
839 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             1 W WICHITA FALLS       33.89N 98.53W
05/22/2020  M1.75 INCH       WICHITA            TX   TRAINED SPOTTER

0805 PM     HAIL             1 SSE WICHITA FALLS     33.88N 98.51W
05/22/2020  E1.75 INCH       WICHITA            TX   TRAINED SPOTTER

0808 PM     HAIL             2 SE BURKBURNETT        34.06N 98.54W
05/22/2020  M1.25 INCH       WICHITA            TX   TRAINED SPOTTER

0809 PM     HAIL             2 S BELLEVUE            33.61N 98.02W
05/22/2020  M2.50 INCH       CLAY               TX   EMERGENCY MNGR

&&

BTHOREN
Local storm report, May 22, 8:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
842 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TORNADO          4 NE SHANNON            33.51N 98.21W
05/22/2020                   CLAY               TX   TRAINED SPOTTER

&&

BTHOREN
Local storm report, May 22, 8:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
843 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     HAIL             1 ENE JOLLY             33.88N 98.33W
05/22/2020  M1.00 INCH       CLAY               TX   TRAINED SPOTTER

&&

BTHOREN

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:13 PM CDTSevere Thunderstorm WarningOUNWichita32 min
May 22, 7:23 PM CDTTornado WarningOUNClay52 min
May 22, 7:24 PM CDTTornado WarningOUNClay36 min
May 22, 7:33 PM CDTSevere Thunderstorm WarningOUNWichita27 min
May 22, 7:41 PM CDTSevere Thunderstorm WarningOUNClay34 min
May 22, 7:42 PM CDTSevere Thunderstorm WarningOUNKnox33 min
May 22, 7:54 PM CDTSevere Thunderstorm WarningOUNClay, Wichita51 min
May 22, 7:55 PM CDTSevere Thunderstorm WarningOUNClay50 min
May 22, 8:06 PM CDTSevere Thunderstorm WarningOUNClay24 min
May 22, 8:12 PM CDTSevere Thunderstorm WarningOUNClay33 min
May 22, 8:19 PM CDTSevere Thunderstorm WarningOUNWichita26 min
May 22, 8:32 PM CDTSevere Thunderstorm WarningOUNClay43 min
May 22, 8:40 PM CDTSevere Thunderstorm WarningOUNClay50 min
May 22, 8:44 PM CDTFlash Flood WarningOUNClay2 hr
May 22, 8:46 PM CDTSevere Thunderstorm WarningOUNWichita44 min
May 22, 8:48 PM CDTSevere Thunderstorm WarningOUNWilbarger42 min
May 22, 9:15 PM CDTSevere Thunderstorm WarningOUNClay45 min
May 22, 9:17 PM CDTSevere Thunderstorm WarningOUNClay, Wichita43 min
May 22, 9:22 PM CDTSevere Thunderstorm WarningOUNArcher23 min
May 22, 9:29 PM CDTFlash Flood WarningOUNClay, Wichita7 hr
May 22, 9:30 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger45 min
May 22, 9:40 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger35 min
May 22, 9:44 PM CDTSevere Thunderstorm WarningOUNArcher, Clay61 min
May 22, 10:13 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger47 min
May 22, 10:38 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger52 min
May 22, 10:45 PM CDTFlash Flood WarningOUNClay6 hr
May 22, 10:45 PM CDTSevere Thunderstorm WarningOUNArcher, Clay45 min
May 22, 10:46 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita18 min
May 22, 10:54 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger51 min
May 22, 11:07 PM CDTFlash Flood WarningOUNWichita3 hr
May 22, 11:31 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Clay, Wichita, Wilbarger59 min
May 22, 11:45 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger30 min
May 23, 12:24 AM CDTFlash Flood WarningOUNArcher, Clay3 hr
May 23, 12:31 AM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger59 min
May 23, 12:56 AM CDTAreal Flood AdvisoryOUNBaylor, Wilbarger3 hr
May 23, 12:57 AM CDTSevere Thunderstorm WarningOUNWilbarger33 min
May 23, 1:28 AM CDTSpecial Weather StatementOUNArcher32 min
May 23, 1:31 AM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita, Wilbarger44 min
May 23, 1:41 AM CDTSevere Thunderstorm WarningOUNArcher, Clay49 min
May 23, 2:09 AM CDTAreal Flood AdvisoryOUNWilbarger3 hr
May 23, 2:13 AM CDTSevere Thunderstorm WarningOUNHardeman, Wichita, Wilbarger47 min
May 23, 3:03 AM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger42 min
May 23, 3:04 AM CDTSevere Thunderstorm WarningOUNArcher, Clay16 min
May 23, 8:01 AM CDTRiver Flood WarningOUNWichita, Wilbarger72 hr

Nearby

Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.